Alert archive / Arkansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 15, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at Jan 21, 2017, 5:46 PM CST for Cass County, Texas; Lafayette County, Miller County, Arkansas; Bossier Parish, Caddo Parish, Louisiana. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 21, 2017, 5:46 PM CST (23:46 UTC)
- Expired
- Jan 21, 2017, 6:30 PM CST
- In force
- 44 min
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lafayette County, AR, Miller County, AR, Bossier Parish, LA, Caddo Parish, LA, Cass County, TX
The radar
The Shreveport radar (KSHV), 52 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 21, 5:50 PM CST | HAIL 2 | Vivian, LA | . |
| Jan 21, 5:58 PM CST | HAIL 1 | 3 Ese Vivian, LA | SECOND ROUND OF HAIL ON CONLEY ROAD... QUARTER SIZE |
| Jan 21, 6:07 PM CST | HAIL 1 | Hosston, LA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 21, 3:41 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Shreveport, LA (KBAD), launched 12:00Z, 11.8 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -323 J/kg
- Mixed-layer LCL
- 1223 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
915
WUUS54 KSHV 212346
SVRSHV
ARC073-091-LAC015-017-TXC067-220030-
/O.NEW.KSHV.SV.W.0015.170121T2346Z-170122T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
546 PM CST SAT JAN 21 2017
The National Weather Service in Shreveport has issued a
* Severe Thunderstorm Warning for...
South central Miller County in southwestern Arkansas...
Southern Lafayette County in southwestern Arkansas...
Northwestern Caddo Parish in northwestern Louisiana...
Northwestern Bossier Parish in northwestern Louisiana...
Southeastern Cass County in northeastern Texas...
* Until 630 PM CST
* At 546 PM CST, a severe thunderstorm was located over Vivian, or 19
miles southeast of Atlanta, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Vivian, Hosston, Rodessa and Ida.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 PM CST for southwestern
Arkansas...northwestern Louisiana...and northeastern Texas.
LAT...LON 3303 9403 3302 9363 3275 9400 3276 9405
3288 9404 3288 9407
TIME...MOT...LOC 2346Z 224DEG 29KT 3290 9395
HAIL...1.00IN
WIND...60MPH
$$
06What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 3:14 PM CST, 2 hours 32 minutes earlier.
Area forecast discussion, Jan 21, 3:14 PM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
314 PM CST Sat Jan 21 2017
.DISCUSSION...
A sheared and highly unstable atmosphere awaiting trigger for
convection to rapidly occur later this aftn. Special 18z soundings
at KSHV and KLZK showing dry adiabatic lapse rates in the 800-600
mb layer. Fairly lgt winds at sfc keeping low lvl shear at
moderately high lvls and suggesting primary threat to be very
large hail in storms, but still with existence of tornado and
damaging wind threat. Storm initiation expected within next hour
or two at the most...across se OK and extreme eastern TX, with
storms intensifying by early eve as they track across north LA
into sw AR. Commahead shape of this upper low as it wraps around
backside of low, will bring moisture swd back into area later
Sunday mrng. Low topped convection may occur with continued steep
mid lvl lapse rates beneath a stg upper lvl inversion. Low lvl
speed shear indicated in sfc westerly to nw wind veering profile.
Cold core low hail threat appear possible with this convection
although overall coverage will be low, should it materialize at
all. Cooler air finally movg into area with overnight lows back
into the 40s early next week, and mostly zonal flow suggest that
at least a few days of dry wx upcoming thru extended period./VII/.
&&
.PREV DISCUSSION... /issued 249 PM CST Sat Jan 21 2017/
AVIATION...
For the 21/18Z terminal forecast, will start out with many sites
having IFR/MVFR flight categories prevailing. Some of the sites
will be returning to VFR as clouds lift. Showers and
thunderstorms possible after 21/23Z and lasting into the middle of
the evening hours. Other sites will be seeing the thunderstorms
developing later in the evening and continue until around 22/06Z.
Convection to exit the region to the east after 22/08Z but
may return early Sunday morning around the back side of the upper
low pressure system that moves along the Red River Valley Region.
South to Southwest winds 7-12 knots and increasing overnight
and shifting to the West and Northwest around day break and into
the mid morning hours to 15-20 knots with higher gusts with front.
/06/
PREV DISCUSSION... /issued 942 AM CST Sat Jan 21 2017/
UPDATE...
No update needed at this time. The Forecast is on track with
showers and thunderstorms moving into the area by late this
afternoon, along with severe weather through the overnight hours.
Shreveport will do a special 18z sounding to sample the atmospheric
conditions ahead of the severe weather.
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 51 64 43 65 / 40 20 0 0
MLU 54 64 43 62 / 60 30 10 0
DEQ 47 60 37 61 / 50 30 0 0
TXK 50 61 40 62 / 50 30 0 0
ELD 51 62 40 62 / 60 30 10 0
TYR 50 63 43 66 / 30 10 0 0
GGG 50 63 42 64 / 30 10 0 0
LFK 52 65 43 67 / 30 10 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for ARZ050-051-
059>061-070>073.
LA...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for LAZ001>006-
010>014-017>022.
OK...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for OKZ077.
TX...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for TXZ096-097-
108>112-124>126-136>138-149>153-165>167.
&&Hazardous weather outlook, Jan 21, 5:18 PM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 518 PM CST SAT JAN 21 2017 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ097-111-112-126-137-138-150>153-165>167-222330- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO- RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN- GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-MORRIS-CASS-MARION-GREGG- HARRISON-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE- 518 PM CST SAT JAN 21 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...TONIGHT... ...TORNADO WATCH IN EFFECT UNTIL 9 PM THIS EVENING... RAPIDLY DEVELOPING THUNDERSTORMS MAY PRODUCE STRONG DESTRUCTIVE TORNADOES... VERY LARGE HAIL TO GOLFBALL SIZE OR LARGER...AND DAMAGING WIND GUSTS...FOR MUCH OF THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED WITH THESE VERY DANGEROUS STORMS THROUGH MUCH OF THE EVENING!! TXZ096-108>110-124-125-136-149-222330- RED RIVER-FRANKLIN-TITUS-CAMP-WOOD-UPSHUR-SMITH-CHEROKEE- 518 PM CST SAT JAN 21 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST TEXAS. .DAY ONE...TONIGHT... SCATTERED THUNDERSTORMS WILL BEGIN TO DEVELOP DURING THE MID TO LATE AFTERNOON...AND CONTINUE INTO THE EARLY EVENING BEFORE STORMS MOVE EAST OF THE AREA. THE STRONGEST STORMS COULD PRODUCE SMALL HAIL AND STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME AS SEVERE WEATHER IS EXPECTED TO REMAIN JUST EAST OF THE AREA. HOWEVER...IF ANY OF THESE STORMS DO OCCUR IN THE AREA... ACTIVATION COULD POSSIBLY BE NEEDED FOR A BRIEF PERIOD IN THE EARLY EVENING. VII
In the hours before
Local storm report, Jan 21, 5:10 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
510 PM CST SAT JAN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM HAIL PLAIN DEALING 32.91N 93.70W
01/21/2017 E0.25 INCH BOSSIER LA NWS EMPLOYEE
BOSSIER SHERIFFS ARE REPORTING GOLF BALL
SIZE HAIL IN PLAIN DEALING.
&&
PALMERLocal storm report, Jan 21, 5:14 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
514 PM CST SAT JAN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 4 NW OIL CITY 32.79N 94.03W
01/21/2017 M2.00 INCH CADDO LA PUBLIC
PICTURE OF 2 INCH TWEETED TO THE OFFICE.
&&
PALMERLocal storm report, Jan 21, 5:16 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
516 PM CST SAT JAN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM HAIL PLAIN DEALING 32.91N 93.70W
01/21/2017 E1.75 INCH BOSSIER LA NWS EMPLOYEE
BOSSIER SHERIFFS ARE REPORTING GOLF BALL
SIZE HAIL IN PLAIN DEALING.
&&
PALMERLocal storm report, Jan 21, 5:21 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
521 PM CST SAT JAN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 1 NE HOSSTON 32.90N 93.87W
01/21/2017 E1.00 INCH CADDO LA PUBLIC
QUARTER SIZE HAIL IN HOSSTON AT I49 AND HWY
2.
&&
PALMERLocal storm report, Jan 21, 5:22 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
522 PM CST SAT JAN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL OIL CITY 32.75N 93.97W
01/21/2017 M2.00 INCH CADDO LA PUBLIC
2 INCH HAIL TWEETED FROM THE PUBLIC.
&&
PALMERLocal storm report, Jan 21, 5:46 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
546 PM CST SAT JAN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND DMG PLAIN DEALING 32.91N 93.70W
01/21/2017 BOSSIER LA LAW ENFORCEMENT
BOSSIER SHERIFFS REPORTING DAMAGE IN AND
AROUND PLAIN DEALING, INCLUDING TREES DOWN
AS WELL AS DAMAGE TO HOMES AND VEHICLES.
&&
PALMERThe office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 2:51 PM CST | Lake Wind Advisory | SHV | Angelina, Bowie, Camp, Cass, Cherokee, Franklin and 15 more | 34 hr |
| Jan 21, 4:10 PM CST | Tornado Warning | SHV | Cass, Harrison, Marion | 50 min |
| Jan 21, 4:44 PM CST | Tornado Warning | SHV | Cass, Harrison, Marion | 61 min |
| Jan 21, 5:03 PM CST | Severe Thunderstorm Warning | SHV | Cass, Marion | 57 min |
| Jan 21, 5:34 PM CST | Severe Thunderstorm Warning | SHV | Bowie | 56 min |
| Jan 21, 4:49 PM CST | Severe Thunderstorm Warning | SHV | Lafayette | 56 min |
| Jan 21, 4:56 PM CST | Tornado Warning | SHV | Lafayette | 49 min |
| Jan 21, 5:30 PM CST | Tornado Warning | SHV | Columbia, Lafayette | 60 min |
| Jan 21, 5:41 PM CST | Tornado Warning | SHV | Lafayette, Miller | 49 min |
| Jan 21, 9:44 AM CST | River Flood Warning | SHV | Caldwell, Grant, LaSalle, Winn | 4 days |
| Jan 21, 4:21 PM CST | Special Weather Statement | SHV | Caddo | 54 min |
| Jan 21, 5:33 PM CST | Tornado Warning | SHV | Bossier, Claiborne, Webster | 42 min |
| Jan 21, 5:37 PM CST | Tornado Warning | SHV | Grant, Natchitoches, Winn | 38 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2017Severe Thunderstorm Warnings in Louisiana, 2017Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.